Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 124, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2024, 5:19 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2024, 5:19 PM MDT (23:19 UTC)
- Expired
- May 28, 2024, 5:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 5:03 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:47 PM MDT, 32 minutes earlier. Its key messages:
- Chance for severe weather and flooding throughout the week. Confidence in specific hazards change each day, but a very active pattern is expected.
Area forecast discussion, May 28, 4:47 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Goodland KS 447 PM MDT Tue May 28 2024 .KEY MESSAGES... - Chance for severe weather and flooding throughout the week. Confidence in specific hazards change each day, but a very active pattern is expected. && .SHORT TERM /THROUGH TONIGHT/... Issued at 153 PM MDT Tue May 28 2024 Morning and early afternoon convection occurred along narrow band of 700 mb frontogenesis which has moved southeast of the area. Additional convection is expected later this afternoon and into this evening as a shortwave trough moves out of the Rockies. There is also a weakening cold front moving out of Nebraska and possible outflow boundary from earlier convection. CAMs show best chances for additional storms will generally be south of a Joes, Colorado, to Scott City, Kansas, line. Moderate surface based instability early in the evening will quickly weak by around 03z when storms will probably become elevated with persistent MUCAPE. Deep layer shear will also be strongest early in the evening before weakening with time. So all signs point to a marginal severe risk early, but storms weakening after about 03z. Mean precipitation amounts through 06z are around a quarter of an inch, but some locally higher amounts of a little over 1 inch will be possible according to HREF 90th percentile QPF. A few scattered showers and isolated thunderstorms may persist after midnight mainly in eastern areas with additional amounts of less than a tenth of an inch. Low temperatures will be in the 50s. Ridge axis moves east on Wednesday with a pronounced shortwave trough moving into the Rockies in the afternoon. Showers and thunderstorms will initiate on the Front Range and move across eastern Colorado in the afternoon, probably not reaching the Kansas border until after 00z. Most if not all of the area will be dry until then with high temperatures in the upper 70s to around 80. Broken line of showers and thunderstorms will then move west to east across the area Wednesday night. Initial line may have a hail/wind threat early in the evening before transitioning to mainly a wind threat further east later in the evening. 6-hour mean precipitation amounts are around a quarter of an inch through 06z, with some locally heavier amounts of 1 to 1.25 inches possible generally north of Interstate 70. Amounts between 06-12z will be lighter, though can't completely rule out some local amounts in eastern areas approaching 1 inch. Low temperature will be in the 50s to around 60. Showers and thunderstorms may persist into Thursday morning as the upper trough axis and accompanying surface cold front slowly move through the area. Should see additional post frontal development during the afternoon as another vorticity lobe rotates around the main low in the northern plains. Not sure how much instability can recover given the morning clouds and precipitation, but there is some potential for severe storms with any clusters propagating off the higher terrain to the west, with the main hazard being wind. Deep layer shear tops out at around 30 kts which may limit more organized convective threat. However, as storms move further east Thursday night the 0-6 km winds diminish to 10 kts or less, suggesting slow storm motions. Mean 6-hour QPF through 06z for areas east of Highway 25 around a half inch but higher percentiles are between 1-2 inches. There is some concern for flooding given these parameters and antecedent rainfall the previous few days. High temperatures will be in the 70s and lows in the 50s. The pattern does not change much on Friday. Showers and thunderstorms linger in the morning, mainly in eastern areas, then redevelop in the afternoon with another wave rotating around the main upper low now in central Canada and low level upslope flow. Instability is weak to moderate, highest in Colorado, but there is an increase in deep layer shear to 40-50 kts, sufficient for a severe risk with any discrete cells in the afternoon and evening hours. However, QPF is much lower compared to previous days which may mitigate any additional flooding concerns. Not much change in temperatures with highs in the 70s and lows in the 50s. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 153 PM MDT Tue May 28 2024 Looking ahead to the weekend, pattern does not really change for either Saturday or Sunday. Southwest flow aloft is forecast with embedded waves providing synoptic scale lift for precipitation. Sufficient instability and shear for a risk of severe storms is also indicated. On Sunday, may see a dry line and front come into play, but difficult to pin down exact locations of either at this time range, but better chances for precipitation may be pushed a bit east on Sunday with the dry line. Temperatures warm up both days, with highs in the 80s on Saturday and 80s and 90s by Sunday. Lows will be mainly in the 50s. For Monday and Tuesday, another system will cut off an upper low over the northern plains with shortwave energy rotating around it over the central plains both days, which is more or less a repeat of the current pattern. Until there is a more substantial pattern change, possibly mid to late week with a building ridge, shower and thunderstorm chances will continue. Temperatures show little variation with highs in the 80s and lows in the 50s. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 440 PM MDT Tue May 28 2024 Storms are developing fairly quickly across eastern Colorado and may impact the KGLD terminal near the start of the period. Mean flow is to the SE which makes me lean towards the terminal not being impacted but will need to watch on a either a left mover the northeast or additional upscale growth; so an AMD may be needed. Storm threat should end around 04Z, will then need to watch for stratus or fog potential around sunrise due to the newly saturated boundary layer and continued moisture advection from the ESE. Winds will become breezy from the south Wednesday near 30 knots at times, will then need to watch to for additional storms just after the end of the period. && .HYDROLOGY... Issued at 256 AM MDT Tue May 28 2024 Highly efficient moisture return looks to begin late Tuesday night and continue into the end of the workweek via the 850 mb LLJ. This moist conveyor belt will cause PWATS to increase above 1 inch starting Wednesday and potentially remain that way until Saturday. The highest values will be in the eastern CWA, but the majority of the Tri-State area will have a good chance (60%+) at seeing PWATS above 1 inch. Throughout this active pattern, a high melting layer is also expected, generally 11,000-15,000 feet agl. Tuesday does have a very low concern for flooding (~5%) as clusters of storms could produce multiple rounds of precipitation over the same area. This precipitation is expected to remain more in the southern CWA where conditions have been dry, so the ground will likely soak it right up. Wednesday and Thursday are currently the best days for storms to create heavy rainfall that could lead to rate-driven flash flooding and duration-driven areal flooding. Friday and Saturday are also at risk for flooding potential due to a combination of efficient rain producing storms and potentially multiple days of heavy rain saturating the soil. Current confidence in localized flooding occurring in the latter half of the week is around 10-15%. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...KAK LONG TERM...CA/KAK AVIATION...Trigg HYDROLOGY...
Hazardous weather outlook, May 28, 5:10 PM MDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 510 PM MDT Tue May 28 2024 COZ090-KSZ001>004-014>016-028-029-NEZ079>081-292315- Yuma-Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan- Gove-Dundy-Hitchcock-Red Willow- 510 PM MDT Tue May 28 2024 /610 PM CDT Tue May 28 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Thunderstorms, some may be severe, remain forecasted this afternoon and evening generally south of Interstate 70 in northwest Kansas and northeast Colorado. Strongest storms initially may be capable of hail around two inches in diameter and damaging winds. Storms are then forecasted to evolve into a cluster and move east as they transition into a torrential rainfall threat, with flooding in low lying areas possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Severe thunderstorms are again possible Wednesday evening in northeast Colorado and west of Highway 25 in northwest Kansas and southwest Nebraska. Storms will develop during the afternoon along the Front Range and reach the Kansas border by early in the evening, moving through the rest of the area Wednesday night. Some of these storms will be capable of producing large hail, damaging winds and locally heavy rainfall. Severe thunderstorms will be possible once again Thursday afternoon and evening. Large hail, damaging winds and locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. COZ091-092-KSZ013-027-041-042-292315- Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Wichita- 510 PM MDT Tue May 28 2024 /610 PM CDT Tue May 28 2024/ This hazardous weather outlook is for northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Thunderstorms, some may be severe, remain forecasted this afternoon and evening generally south of Interstate 70 in northwest Kansas and northeast Colorado. Strongest storms initially may be capable ofhail around two inches in diameter and damaging winds. Storms are then forecasted to evolve into a cluster and move east as they transition into a torrential rainfall threat, with flooding in low lying areas possible. A severe thunderstorm watch is in effect through 9 pm MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Severe thunderstorms are again possible Wednesday evening in northeast Colorado and west of Highway 25 in northwest Kansas and southwest Nebraska. Storms will develop during the afternoon along the Front Range and reach the Kansas border by early in the evening, moving through the rest of the area Wednesday night. Some of these storms will be capable of producing large hail, damaging winds and locally heavy rainfall. Severe thunderstorms will be possible once again Thursday afternoon and evening. Large hail, damaging winds and locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 28, 12:27 PM MDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1227 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Hail 3 W Gove 38.96N 100.55W
05/28/2024 E1.00 Inch Gove KS Public
hail lasted for 15-20 minutes. estimated
time of report from radar.
&&
JTLLocal storm report, May 28, 2:48 PM MDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
248 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM Hail Oakley 39.13N 100.86W
05/28/2024 E0.75 Inch Logan KS Public
estimated time of report from radar.
&&
JTLSpecial weather statement, May 28, 4:40 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Tue May 28 2024
COZ092-282330-
Cheyenne County CO-
440 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 530 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Kit Carson, or 17 miles west of Cheyenne Wells, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3865 10265 3878 10281 3899 10261 3880 10237
TIME...MOT...LOC 2239Z 225DEG 7KT 3877 10266
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CJCSpecial weather statement, May 28, 4:45 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Tue May 28 2024
COZ091-282330-
Kit Carson County CO-
445 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KIT CARSON COUNTY
THROUGH 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 6 miles east of Seibert, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vona around 450 PM MDT.
This includes Interstate 70 in Colorado between mile markers 407 and
425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3922 10283 3940 10287 3949 10254 3922 10248
TIME...MOT...LOC 2244Z 260DEG 8KT 3933 10276
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:21 AM MDT | Special Weather Statement | GLD | Gove | 24 min |
| May 28, 11:13 AM MDT | Severe Thunderstorm Warning | GLD | Gove | 62 min |
| May 28, 12:10 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 28, 4:40 PM MDT | Special Weather Statement | GLD | Cheyenne | 50 min |
| May 28, 4:45 PM MDT | Special Weather Statement | GLD | Kit Carson | 45 min |
| May 28, 5:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
| May 28, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 28, 5:36 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 24 min |
| May 28, 5:44 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 46 min |
| May 28, 5:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 45 min |
| May 28, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.